Wyoming, 2009

Damaging Wind in Wyoming, August 14, 2009

August 14, 2009 · NWS SLC · 1 event in 1 county or zone

The same fall-like storm that moved into Utah in mid August also impacted far southwest Wyoming, where a thunderstorm caused strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The same fall-like storm that moved into Utah in mid August also impacted far southwest Wyoming, where a thunderstorm caused strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 14, 9:18 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 14, 9:18 AM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT FRI AUG 14 2009

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CROSS THE GREAT BASIN
TONIGHT THROUGH SATURDAY...SENDING A COLD FRONT THROUGH THE AREA.
HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH MIDWEEK NEXT WEEK.

&&

.DISCUSSION...AN UPPER LEVEL TROF LOCATED OVER THE PACIFIC
NORTHWEST WILL DIG SOUTHEAST INTO THE GREAT BASIN TODAY AND
TONIGHT. A STRONG COLD FRONT WILL REACH NORTHERN UTAH THIS
EVENING USHERING IN UNSEASONABLY COOL TEMPERATURES FOR THE
WEEKEND.

STRONG SOUTHWEST WINDS ARE EXPECTED AHEAD OF THE FRONT TODAY. RED
FLAG WARNINGS AND WIND ADVISORIES ARE IN EFFECT FOR THE WEST
DESERTS OF UTAH. WINDS ALONG THE WASATCH FRONT SHOULD REMAIN JUST
BELOW WIND ADVISORY CRITERIA.

THE AIRMASS OVER NORTHERN AND WESTERN UTAH HAS DRIED A BIT
OVERNIGHT WITH PW VALUES DROPPING TO AROUND ONE HALF INCH IN
NORTHWESTERN UTAH. DEEPER MOISTURE IS PRESENT OVER THE
SOUTHEASTERN PART OF THE CWA WITH PWS AROUND 0.85 INCHES WHERE
AFTERNOON CONVECTION IS POSSIBLE TODAY.

AS THE TROF TRAVERSES THE REGION THIS WEEKEND 700 MB TEMPS ARE
PROGGED TO DROP TO 2 TO 4 C ACROSS FAR NORTHERN UTAH.
TEMPERATURES 12 TO 18 DEGREES BELOW CLIMO CAN BE EXPECTED ACROSS
NORTHERN AREAS ON SATURDAY AND SUNDAY. WITH COLDER AIR
ALOFT...THERE IS ALSO THE POTENTIAL FOR SCATTERED SHOWERS ON
SATURDAY ACROSS NORTHERN AREAS.

A GRADUAL WARMING TREND IS EXPECTED NEXT WEEK.

CURRENT FORECAST LOOKS GOOD...NO MORNING UPDATES PLANNED.

&&

.AVIATION...SURFACE FRONTAL PASSAGE TIMING IS THE PRIMARY
OPERATIONAL WEATHER CONCERN TODAY AT THE KSLC TERMINAL. LATEST
GUIDANCE AND OBSERVATIONAL ANALYSIS UPSTREAM OVER THE WESTERN
DESERTS INDICATE FRONTAL PASSAGE WILL BE MID AFTERNOON WITH A SWITCH
TO NORTHWEST WINDS BETWEEN 20Z-22Z. THAT SAID...A 10 PERCENT CHANCE
EXISTS THAT GUSTY OUTFLOW WINDS FROM HIGH BASED THUNDERSTORMS WILL
KEEP WINDS SOUTHERLY LONGER THAN ANTICIPATED. A REINFORCING SURGE OF
COLD AIR OVERNIGHT IS EXPECTED TO KEEP NORTHWEST WINDS PREVAILING
THROUGH 11Z AT LEAST. HAVE UPDATED TAF TO ACCOUNT FOR LATEST
THINKING.

&&

.FIRE WEATHER...UPPER TROUGH APPROACHING FROM THE PACIFIC NORTHWEST
WILL RESULT IN GUSTY WINDS WITH DECREASING RELATIVE HUMIDITY VALUES
TODAY. THIS WILL RESULT IN SEVERE FIRE WEATHER CONDITIONS ACROSS
WESTERN UTAH...WHERE A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING.
THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE DISTRICT TONIGHT
THROUGH SATURDAY...ALLOWING FOR MUCH COOLER TEMPERATURES AND
INCREASING RELATIVE HUMIDITY VALUES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM FRIDAY FOR FIRE WEATHER ZONES
     434...435 AND 439.

     WIND ADVISORY UNTIL 10 PM FRIDAY FOR
     UTZ005-UTZ015-UTZ016-UTZ019.

    RED FLAG WARNING UNTIL MIDNIGHT SATURDAY FOR FIRE WEATHER ZONE
    420.

WY...NONE.

&&

KRUSE/MYRICK/TRAPHAGAN/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 14, 4:41 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 AM MDT FRI AUG 14 2009

UTZ001>016-019>021-517-518-WYZ021-151200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
541 AM MDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL DEVELOP ACROSS WESTERN UTAH TODAY AHEAD
OF AN APPROACHING COLD FRONT. THESE WINDS WILL IMPACT TRAVEL ALONG
HIGHWAYS ACROSS WESTERN UTAH AND MAY RESULT IN REDUCED
VISIBILITIES DUE TO BLOWING DUST. THE COLD FRONT WILL ARRIVE OVER
NORTHWEST UTAH THIS EVENING...WITH GUSTY NORTHWEST WINDS
CONTINUING BEHIND THE FRONT. IN ADDITION...DRIER AIR SPREADING
INTO WESTERN UTAH WILL COMBINE WITH THE WINDS TO RESULT IN SEVERE
FIRE WEATHER CONDITIONS.

LINGERING MOISTURE WILL RESULT IN THUNDERSTORMS WITH BRIEF HEAVY
RAIN ACROSS THE SOUTHEAST TODAY. OTHERWISE...HIGH-BASED
THUNDERSTORMS COULD RESULT IN GUSTY WINDS ACROSS PARTS OF
NORTHEAST AND EAST-CENTRAL UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL USHER IN MUCH COOLER TEMPERATURES FOR THE
WEEKEND. PRECIPITATION IS EXPECTED ACROSS PORTIONS OF NORTHERN
UTAH ON SATURDAY...OTHERWISE A DRIER AIRMASS WILL PERSIST ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 14, 1:09 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
209 PM MDT FRI AUG 14 2009

UTZ002-003-006-007-142045-
NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOLE VALLEYS UT-WASATCH
MOUNTAIN VALLEYS UT-WASATCH MOUNTAINS I-80 NORTH UT-
209 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...NORTHEASTERN
SALT LAKE...SOUTHWESTERN MORGAN AND EXTREME NORTHWESTERN SUMMIT
COUNTIES UNTIL 245 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOUNTIFUL...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BOUNTIFUL...
   CENTERVILLE...
   PORTERSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4120 11180 4095 11151 4084 11162 4076 11181
      4089 11196
TIME...MOT...LOC 2007Z 237DEG 8KT 4087 11179

MERRILL

The radar

The Salt Lake City radar (KMTX), 118 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
August 14, 2:05 PM MST
Where
Uinta County, 2.6 mi W of Evanston
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -111.030

The Evanston ASOS recorded a maximum wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192679.